Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Roger Hall, Professor of Clinical Cardiology, University of East Anglia, Norwich, Norfolk, UK
Mark Earley, St Bartholomew’s Hospital, London, UK
A 90 year old man was found at home by his daughter, slumped at the bottom of his stairs. He recalled quite severe tight central chest pain associated with breathlessness and sweating while going up stairs which was not relieved by taking a spray of sublingual glyceryl trinitrate (GTN). He sensed that he was “about to die” before collapsing with loss of consciousness. He was sent to the accident and emergency department (emergency room) of his local hospital by ambulance.
The patient had a five year history of angina pectoris that limited him to one flight of stairs within the house and light housework only. Over the two weeks preceding his admission to hospital he had experienced increasing frequency of these symptoms and used his GTN spray more often than usual. He had not smoked for over 50 years and there were no other risk factors for cardiovascular disease. There was no other notable past medical history and he was otherwise fit, living completely independently.
The significance of these signs and symptoms, the diagnosis, and the short and long term treatment of these problems are discussed in an interactive case presentation.